Alert archive / California / Red Flag Warnings in 2006

Red Flag Warning 7, NWS Reno, NV

July 29, 2006Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Jul 29, 2006, 3:00 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Jul 30, 2006, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 3:00 PM PDT (22:00 UTC)
In effect from
Jul 30, 2006, 12:00 PM PDT
Expired
Jul 30, 2006, 9:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 292108
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT SAT JUL 29 2006

CAZ270-278-NVZ450-458-310400-
/O.UPG.KREV.FW.A.0007.060730T1900Z-060731T0600Z/
/O.NEW.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
/O.CON.KREV.FW.W.0006.060729T2300Z-060730T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-NORTHERN WASHOE COUNTY-
300 PM PDT SAT JUL 29 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY. A RED
FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING.

LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASED
WINDS TO THE AREA THROUGH THE EARLY EVENING HOURS...WITH GUSTS OF 30
TO 35 MPH EXPECTED FOR AT LEAST 3 HOURS. IN ADDITION... RELATIVE
HUMIDITIES WILL REMAIN BELOW 15 PERCENT THIS AFTERNOON WITH VERY
DRY FUELS.

ON SUNDAY...THE TROUGH OF LOW PRESSURE WILL MOVE TO NEAR THE NORTHERN 
CALIFORNIA COAST AND BRING EVEN STRONGER AFTERNOON AND EVENING 
SOUTHWEST WINDS. TEMPERATURES WILL BE SLIGHTLY COOLER BUT RELATIVE 
HUMIDITIES WILL AGAIN BE NEAR OR BELOW 15%.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

NVZ453-310400-
/O.UPG.KREV.FW.A.0007.060730T1900Z-060731T0600Z/
/O.NEW.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
300 PM PDT SAT JUL 29 2006

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG 
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY.

LOW PRESSURE APPROACHING THE WEST COAST WILL CAUSE WINDS TO
INCREASE OVER THE AREA SUNDAY AFTERNOON WITH RELATIVE HUMIDITIES
DROPPING BELOW 15 PERCENT AND VERY DRY FUELS...CAUSING CRITICAL
FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$
4 follow-up statements
000 
WWUS85 KREV 300342
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
842 PM PDT SAT JUL 29 2006

CAZ270-278-NVZ450-458-301400-
/O.EXP.KREV.FW.W.0006.000000T0000Z-060730T0400Z/
/O.CON.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-NORTHERN WASHOE COUNTY-
842 PM PDT SAT JUL 29 2006

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT
SUNDAY...

TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. A RED
FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT SUNDAY.

ON SUNDAY...THE TROUGH OF LOW PRESSURE WILL MOVE TO NEAR THE
NORTHERN CALIFORNIA COAST AND BRING STRONG AFTERNOON AND EVENING
SOUTHWEST WINDS. TEMPERATURES WILL BE SLIGHTLY COOLER BUT RELATIVE
HUMIDITIES WILL AGAIN BE NEAR OR BELOW 15%.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

NVZ453-301400-
/O.CON.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
842 PM PDT SAT JUL 29 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT
SUNDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM PDT
SUNDAY. 

LOW PRESSURE APPROACHING THE WEST COAST WILL CAUSE WINDS TO
INCREASE OVER THE AREA SUNDAY AFTERNOON WITH RELATIVE HUMIDITIES
DROPPING BELOW 15 PERCENT AND VERY DRY FUELS...CAUSING CRITICAL
FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

TC
000 
WWUS85 KREV 301341
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
641 AM PDT SUN JUL 30 2006

CAZ270-278-NVZ450-453-458-302230-
/O.CON.KREV.FW.W.0007.060730T1900Z-060731T0200Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
641 AM PDT SUN JUL 30 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY.

LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASING
WINDS WITH GUSTS TO 35 MPH THIS AFTERNOON AND EARLY EVENING. 
RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT...AND COMBINED
WITH THE GUSTY WINDS AND VERY DRY FUELS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$
000 
WWUS85 KREV 302133
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
233 PM PDT SUN JUL 30 2006

CAZ270-278-NVZ450-453-458-310400-
/O.EXT.KREV.FW.W.0007.000000T0000Z-060731T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
233 PM PDT SUN JUL 30 2006

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING. 

LOW PRESSURE APPROACHING THE WEST COAST WILL CONTINUE TO BRING
WINDS GUSTS TO 35 MPH THROUGH THIS EVENING. WINDS WILL SLOWLY
SUBSIDE AFTER 9 PM. RELATIVE HUMIDITIES WILL REMAIN NEAR OR JUST
BELOW 15 PERCENT THROUGH LATE THIS AFTERNOON. THE AREA AT HIGHEST
RISK FOR RED FLAG CONDITIONS THROUGH THIS EVENING...EXTENDS FROM
A SUSANVILLE TO WINNEMUCCA LINE SOUTHWARD TO HIGHWAY 50.

$$

BRONG
000 
WWUS85 KREV 310344
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
844 PM PDT SUN JUL 30 2006

CAZ270-278-NVZ450-453-458-310445-
/O.EXP.KREV.FW.W.0007.000000T0000Z-060731T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
NORTHERN WASHOE COUNTY-
844 PM PDT SUN JUL 30 2006

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. 

DIMINISHING WINDS AND INCREASING HUMDITIES THIS EVENING HAVE
ALLOWED THE RED FLAG WARNING TO EXPIRE.

$$

TC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 29, 2:15 PM PDT, 45 minutes earlier.

Area forecast discussion, Jul 29, 2:15 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
215 PM PDT SAT JUL 29 2006

.SHORT TERM...
LITTLE CHANGE TO PREVIOUS FORECAST. UPPER LOW OFF THE PACNW COAST
WILL MOVE ACROSS BC INTO ALBERTA SUNDAY AS THE ASSOCIATED TROUGH
REMAINS OFF THE COAST. THIS WILL TIGHTEN THE UPPER LEVEL GRADIENT
AND PUSH A BROAD BAROCLINIC ZONE INTO NRN CA. TROUGH MOVES INLAND
SUNDAY NIGHT AND MONDAY WITH THE TROUGH AXIS ALONG THE NRN SIERRA
AND ACROSS SRN CA. BY MONDAY WHAT IS LEFT OF THE WEAKENING
BAROCLINIC ZONE WILL BE DRAPED ACROSS NW NV.

CURRENT TEMPERATURES ARE RUNNING ABOUT 3 TO 6 DEGREES COOLER THAN
YESTERDAY AND THIS TREND WILL CONTINUE SUNDAY INTO MONDAY WITH
MONDAY BEING THE COLDEST DAY. TEMPERATURES WILL DROP A GOOD 10
DEGREES FROM TODAYS HIGHS BY MONDAY MOST AREAS PUTTING READINGS 5-10
DEGREES BELOW CLIMATOLOGICAL NORMALS.

SUNDAY EXPECT ISOLATED THUNDERSTORMS IN NEARLY THE SAME AREA AS
TODAY IN MINERAL COUNTY AND SOUTH AND EAST OF MONO LAKE IN MONO
COUNTY. FOR MONDAY MODELS CONTINUE TO SHOW AN AREA OF INSTABILITY
AND CONVERGENCY NRN LASSEN AND NRN WASHOE COUNTY ALONG WEAK
BAROCLINIC ZONE. WHILE GFS INDICATES FAIRLY STRONG MID LEVEL FLOW
WHICH COULD DIMINISH CHANCES OF TSTMS...NAM SHOWS BETTER LOW LEVEL
CONVERGENCE AND WEAKER FLOW ALOFT. WENT WITH NAM SOLUTION FOR MONDAY
BUT DID NOT EXTEND CHANCE OF TSTMS WEST INTO NRN LASSEN COUNTY. ALSO
FAR SOUTHERN MONO COUNTY MAY SEE SOME ISOLATED ACTIVITY.

TROUGH IS WELL EAST OF AREA TUESDAY ALLOWING HEIGHTS TO RISE IN WEAK
ZONAL FLOW BUT AFTER A RELATIVELY COLD NIGHT MONDAY NIGHT
TEMPERATURES WILL ONLY BE ABLE TO REBOUND TO NEAR MONDAYS HIGHS.

SUNDAY LOOKS TO BE THE WINDIEST DAY MAINLY ALONG SIERRA FRONT AND
NORTH OF HIGHWAY 50. RED FLAG WARNING IS IN EFFECT FOR SUNDAY
AFTERNOON AND EVENING FOR PARTS OF NE CA AND NW NV AS ARE LAKE WIND
ADVISORIES. JAH

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
TWEAKED LOW TEMPS SLIGHTLY...MAINLY DOWN...AND ADDED POPS TO
SATURDAY FOR MONO AND MINERAL COUNTIES (AS WELL AS GENEROUSLY SPREAD
AROUND GHOST POPS ELSEWHERE). OTHERWISE...ONLY MINOR GRID
ADJUSTMENTS. HIGH TEMPS TO REMAIN NEAR OR SLIGHTLY BELOW NORMAL WITH
GOOD DIURNAL TEMPERATURE SWINGS WITH LIGHT WINDS...DRY AIR...AND
MAINLY CLEAR SKIES OVERNIGHT.

THE MAIN ISSUE IN THE EXTENDED CONTINUES TO BE THE BEHAVIOR OF
ENERGY SPLITTING OFF FROM THE MAIN PACIFIC NORTHWEST FLOW FRIDAY AND
SETTLING JUST OFF THE CALIFORNIA COAST BY SATURDAY MORNING. THERE IS
STRONG SUPPORT FROM THE GFS AND CANADIAN ENSEMBLES...AS WELL AS THE
12Z ECMWF...FOR THE COASTAL CUTOFF IDEA. STORMS LOOK TO RETURN TO
MONO AND SOUTHERN MINERAL COUNTIES THURSDAY AFTER A COUPLE OF DAYS
OF LIGHT FLOW AFTER THE MONDAY AND EARLY TUESDAY TROUGH PASSAGE. IF
THE GFS HANDLING OF THE CUTOFF (NOW SIMILAR TO THE ECMWF)
TRANSPIRES...THEN ISOLATED THUNDERSTORMS WILL CREEP UP TO THE
HIGHWAY 50/INTERSTATE 80 CORRIDOR FRIDAY AND SATURDAY. FOR NOW...I
CONTINUED WITH THE GHOST POPS EVERYWHERE EXCEPT MONO AND MINERAL
COUNTIES (WITH NO FLOW TO PUSH THEM OUT...STORMS WILL LIKELY POP
THERE EVERYDAY). IF THE CONSOLIDATING MODEL GUIDANCE HOLDS TOGETHER
FOR ANOTHER DAY...WE WILL HAVE TO INTRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS NORTH ALONG THE SIERRA AND PERHAPS FOR THE NORTHERN
WASHOE AND LASSEN CONVERGENCE ZONE. SNYDER
&&

.AVIATION...
VFR. ISOLD -TSRA THRU 04Z SATURDAY EVENING AND AGAIN AFTER 20Z
SUNDAY SOUTHERN TWEB ROUTE 402. SNYDER
&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS CONTINUE SUNDAY AS TROF ALONG THE COAST MOVES
SLOWLY EAST PUSHING THROUGH ON MONDAY.  GUSTY WINDS AND LOW
HUMIDITIES AGAIN SUNDAY WILL LEAD TO RED FLAG CONDITIONS OVER THE
NORTHERN PART OF THE FWX ZONES.  BY MONDAY TEMPERATURES WILL COOL
AND HUMIDITIES WILL RISE...ALSO WINDS ARE LIKELY TO BE LESS GUSTY.
THERE CONTS TO BE A CHANCE OF ISOLATED MAINLY WET TSTMS OVER THE SRN
FWX ZONES THROUGH THE PERIOD. JF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING THROUGH 9 PM PDT SATURDAY ZONES 450 AND 458.
     RED FLAG WARNING 12 PM TO 7 PM PDT SUNDAY ZONES 450...453 AND
     458.
     LAKE WIND ADVISORY FOR AREA LAKES SUNDAY ZONE 4.
CA...RED FLAG WARNING THROUGH 9 PM PDT SATURDAY AND FOR 12 PM TO
     7 PM PDT SUNDAY ZONES 270 AND 278.
     LAKE WIND ADVISORY FOR AREA LAKES SUNDAY ZONE 71
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:26 AM PDTRed Flag WarningREVLassen, Modoc15 hr

Nearby

Red Flag Warnings in California, 2006Red Flag Warnings in Nevada, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.